[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Photo Essay
July 2007

Revisiting Talc Retinopathy

Arch Ophthalmol. 2007;125(7):988. doi:10.1001/archopht.125.7.988

Talc retinopathy is a well-established ocular finding in long-term intravenous drug users. Talc is a filler in oral medications such as methylphenidate as well as narcotics such as heroin, and talc retinopathy is commonly described in textbooks as an embolic phenomenon affecting the retinal arteries and capillaries.1,2 This is technically correct, but it is sometimes forgotten that only very small particles can clear the pulmonary capillaries to reach the ocular circulation. While circulating talc particles might occlude some small capillaries, particles that are large enough to be visible ophthalmoscopically represent an accumulation of microemboli in vessel walls. Our case provides an unusually graphic demonstration that the particles seen clinically are not single emboli.

First Page Preview View Large
First page PDF preview
First page PDF preview
×